1. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

Atenelol/Beta Blockers

Discussion in 'General Discussion Subforum' started by Celayne, Nov 24, 2017.

  1. Celayne

    Celayne Well known member

    Has any had experience with these drugs, specifically going off them?

    I was put on atenolol after a doctor visit where my heart was racing. I was suffering from extreme anxiety at the time but no one identified it as such.

    I took it for 3 -5 years (I don't know when I started as I dumped all my medical records this summer). After I learned about TMS and its equivalents, I stopped taking it as it only masked my TMS-anxiety and had some side effects (foggy brain & fatigue, mostly).

    At first, felt better but after a month or two off it, I started to have an anxiety level that was off the charts. I started to get obsessed with the heart rate monitor on my FitBit, as it seemed that my rate would skyrocket at times that mostly coincided with feelings of anxiety, so no surprise.

    This morning, I toyed with the notion of starting the atenolol again, just to get me through the anxiety. My next thought was wondered if my extreme anxiety had anything to do with stopping the drug, a drug I was assured by the prescribing doctor would "help you and it certainly won't hurt you!". So I googled "how long does atenolol stay in your body?" (I know, I know ,about searching for symptoms and I haven't done THAT for months...) Got some interesting answers.

    First, its half life is something like 7 hours so it doesn't stay in your body all that long. The next link I clicked was a health chat board and there were several messages from people who had a very tough time getting off this 'innocuous' drug. The most recent message was from 2012, but the information still seems current. Racing heartbeat, elevated blood pressure, hair loss and other symptoms were reported. Someone said that because the beta blockers interfere with adrenal receptors, once the drug is gone the body is trying to find normal and therefore can go all over the map. The people who commented seemed to have been prescribed other drugs to help get them through the rough parts. I'm not interested in doing that. But, it can take months for the body to stabilize.

    Since my underlying problem was always TMS related anxiety, I am taking this information as something that's good to know but it's not stopping me from working on this as a TMS healing issue. Rather, it's strengthened my resolve to stick with TMS healing methods and not run back to a doctor.

    I've been doing things that helped with anxiety in the past, even though then I was taking atenolol and Zoloft, which basically just made me numb. Yoga, mindfulness, movement. Alan Gordon's program is a new thing for me that is very helpful. Knowing that "this too shall pass".

    I know that Dr. Sarno reminded us to always think psychological, not physical but for me right now, knowing that there may be a physical reason for this -- basically, a drug withdrawal -- has helped me a lot and made it easier for me to stop fearing and get on with healing.
     
  2. Ellen

    Ellen Beloved Grand Eagle

    Hi Celayne(fka Cricket),

    I took a long acting beta blocker for 20 years to prevent migraines. It never prevented migraines, but it did help a great deal with the physical symptoms of anxiety. I loved feeling physically calm, though my thoughts were still quite anxious. But when I found TMS, I decided to withdraw from the drug. I had a lot of side effects from withdrawal even though I did it gradually (mostly I remember my hands shaking, my insomnia getting worse). Eventually that went away. Since then I feel more in touch with my anxiety, which has helped me to address it psychologically. But I still take a short acting beta blocker from time to time when I know I am going to be in a situation where my physical symptoms of anxiety will show up and get in the way, e.g. public speaking (which I don't do as much as I used to).

    I continue to work on the anxiety and it has lessened somewhat, though there are still some situations that trigger it.

    Sounds to me like you are on the right track.
     
    Celayne likes this.
  3. Time2be

    Time2be Well known member

    I have no experience with beta blockers. But I think you should stop googling side effects etc. You will always find people with the most severe side effects on these sites. And you will never know if what they are writing is true (maybe they take another medicine and forgot to tell about that etc.).
    For me it seems that you have a problem differentiating between anxiety and high blood pressure, is that correct? You are in doubt whether it is ‘merely’ anxiety or it is high blood pressure? As a matter of fact this might be difficult to distinguish. I wouldn’t start the beta blockers on my own. I would talk to a doctor whom I trust. Maybe there is a TMS doctor that you could ask.
    And in the meantime you could listen to Claire Weekes, she is amazing and helped me a lot!
     
    Celayne likes this.
  4. Celayne

    Celayne Well known member

    Hi, Ellen.

    Yes, the physical calm is quite nice but it feels like masking the real problem. It's the physical "I'm going to jump out of my skin" feeling that is difficult to deal with, but I am doing it.

    I honestly don't know if I am feeling side effects from the drug withdrawal as I stopped taking it at least two months ago. This jumpy feeling has been coming on gradually since then, so it is possible. My body has never reacted 'normally' to medications. Whatever the reason, the solution is in TMS healing.

    Cricket.
     
    Ellen likes this.
  5. Celayne

    Celayne Well known member

    You are so right! You never know who is writing the posts, and if what they are saying is accurate.

    No, I understand that my anxiety leads to higher bp (although I haven't checked it recently, when I was on the beta blockers is was quite low which seemed unsafe) and a higher heart rate at times. I believe that mental and emotional anxiety triggers physical reactions, like increased adrenaline production and probably other hormonal and chemical changes. I'm not a medical professional and as I recall, nearly failed biology in the 10th grade. At any rate, I'm working on this as a TMS problem.

    Thank you for sharing the Claire Weeks video. I've heard good things about her but haven't ever watched her videos or read her writing. She's been on my list!

    Celayne
     
  6. Time2be

    Time2be Well known member

    Hi, I am listening quite often to Claire Weeks. Some here have compared her with Mary Poppins. For me she is a kind of Miss Marple. She has common sense and I love her accent. She is truly encouraging.
     
    Celayne likes this.

Share This Page